What to Know
Teva has joined the companies recalling losartan potassium, a prescription drug used to treat high blood pressure and heart problems
It's the latest in a series of similar recalls since last summer; they stem from detection of a possible carcinogen in an active ingredient
Teva says it has received no reports to date of adverse events related to the recall
Global drug giant Teva Pharmaceuticals USA, Inc. has joined the increasing number of companies yanking a popular blood pressure and heart medicine from shelves over concerns long-term use could develop into cancer.
Teva voluntarily recalled thousands upon thousands of bottles of Losartan Potassium USP Tablets (six lots of 25 mg strength and 29 lots of 100 mg strength) on Friday because a possible carcinogen -- N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) -- was found at higher than federally accepted levels in an active ingredient manufactured by Hetero Labs Limited.
It was the third such recall in about a week and the latest in a series of nearly two dozen similar recalls sweeping the country since last summer.
Losartan Potassium USP is a prescription medication used to treat high blood pressure, congestive heart failure and nephropathy in Type 2 diabetes patients. Teva says the recalled lots were sold exclusively to Golden State Medical Supply of Camarillo, California. Golden State Medical Supply packages this bulk product under its own label and distributes in retail bottles of 30, 90, and 1000 tablets.
The affected Losartan Potassium tablets being recalled are described as:
- Losartan Potassium tablets, USP 25 mg, are light-green, film-coated, teardrop-shaped biconvex tablet with “LK 25” on one side and ">" on the other side.
- Losartan Potassium tablets, USP 100 mg, are dark green, film-coated, oval-shaped biconvex tablets with “LK100” on one side and ">" on the other side.
Teva says it has not received any reports of adverse events related to the recall issue to date, but said "based on the available information, the risk of developing cancer in a few patients following long-term use of the product cannot be ruled out." See details on Teva's full list of recalled lots here.
No other Teva Losartan Potassium finished drug products have been identified in the United States with the same levels of possible carcinogen detected. Teva says it promptly notified Golden State Medical Supply of the presence of the impurity and will recall 35 lots of bulk Losartan Potassium tablets sold to that company. The tablets, which have been packaged and sold by Golden State Medical Supply, will be recalled from their customers and patients.
Distributors and retailers that have the recalled product should stop distribution, quarantine all remaining product in their control, and return the recalled product per the instructions given to them by Golden State Medical Supply, Teva said.
Consumers taking the affected medication should speak with their doctors to discuss the recall before they stop taking the drug, or if they have experienced any adverse effects that may be related to the drug.
Other manufacturers have recalled losartan in recent months, but some have involved different potential contaminants. Be sure to contact your health care provider or pharmacy if you have any questions about losartan overall.
Anyone with medical-related questions, who wish to report an adverse event, or quality issues about the Teva recall should contact Teva Medical Information by phone at: 888-838-2872, option 3, then, option 4. Live calls are received Monday-Friday, 9:00AM-5:00PM Eastern Time with voicemail available 24 hours/day, 7 days/week or by email at firstname.lastname@example.org.